Browse

You are looking at 1 - 5 of 5 items for :

  • Thyroiditis x
  • Weight loss x
Clear All
Open access

Anna Tortora, Domenico La Sala and Mario Vitale

Summary

Reduced intestinal absorption of levothyroxine (LT4) is the most common cause of failure to achieve an adequate therapeutic target in hypothyroid patients under replacement therapy. We present the case of a 63-year-old woman with autoimmune hypothyroidism previously well-replaced with tablet LT4 who became unexpectedly no more euthyroid. At presentation, the patient reported the onset of acute gastrointestinal symptoms characterized by nausea, loss of appetite, flatulence, abdominal cramps and diarrhea, associated with increase of thyrotropin levels (TSH: 11 mIU/mL). Suspecting a malabsorption disease, a thyroxine solid-to-liquid formulation switch, at the same daily dose, was adopted to reach an optimal therapeutic target despite the gastrointestinal symptoms persistence. Oral LT4 solution normalized thyroid hormones. Further investigations diagnosed giardiasis, and antibiotic therapy was prescribed. This case report is compatible with a malabsorption syndrome caused by an intestinal parasite (Giardia lamblia). The reduced absorption of levothyroxine was resolved by LT4 oral solution.

Learning points:

  • The failure to adequately control hypothyroidism with oral levothyroxine is a common clinical problem.

  • Before increasing levothyroxine dose in a patient with hypothyroidism previously well-controlled with LT4 tablets but no more in appropriate therapeutic target, we suggest to investigate non adhesion to LT4 therapy, drug or food interference with levothyroxine absorption, intestinal infection, inflammatory intestinal disease, celiac disease, lactose intolerance, short bowel syndrome after intestinal or bariatric surgery, hepatic cirrhosis and congestive heart failure.

  • LT4 oral solution has a better absorptive profile than the tablet. In hypothyroid patients affected by malabsorption syndrome, switch of replacement therapy from tablet to liquid LT4 should be tested before increasing the dose of LT4.

Open access

V Larouche and M Tamilia

Summary

Enteroviruses, including coxsackieviruses and Echovirus, are well known pathogens responsible for the development of thyroiditis. We describe the case of a 49-year-old woman with no personal or family history of thyroid disease who presented to the emergency room with a two-week history of daily fevers up to 39°C, a sore throat, occasional palpitations and diaphoresis, decreased appetite and an unintentional 10 kg weight loss over the same time course Physical examination revealed mild tachycardia, an intention tremor and a normal-sized, nontender thyroid gland without palpable nodules. The remainder of the physical examination was unremarkable and without stigmata of Graves’ disease. Her initial blood tests revealed overt thyrotoxicosis, elevated liver enzymes, an elevated C-reactive protein, a negative monospot and a positive CMV IgM antibody. Thyroid sonography revealed areas of hypoechogenicity and relatively low vascularity. Fine-needle biopsy showed a lymphocytic infiltrate. The patient was treated symptomatically with propranolol. On follow-up, the patient became euthyroid, and her liver enzymes normalised. Previous cases of CMV-induced thyroiditis occurred in immunosuppressed patients. This is the first reported case of a CMV-mononucleosis-induced thyroiditis in an immunocompetent adult patient and serves as a reminder that viral illnesses are a common cause of thyroiditis with abnormal liver enzymes.

Learning points:

  • The differential diagnosis of thyrotoxicosis with abnormal liver enzymes includes severe hyperthyroidism and thyroid storm caused by Graves’ disease as well as the thyrotoxic phase of a thyroiditis, usually caused by a virus such as coxsackievirus or, in this case, cytomegalovirus.

  • Cytomegalovirus appears to be a recently recognized causal agent for thyroiditis, both in immunosuppressed and immunocompetent patients.

  • Careful follow-up of thyroid function tests in patients with thyroiditis allows clinicians to determine if patients’ thyroid hormone secretion normalizes or if they remain hypothyroid.

Open access

Andromachi Vryonidou, Stavroula A Paschou, Fotini Dimitropoulou, Panagiotis Anagnostis, Vasiliki Tzavara and Apostolos Katsivas

Summary

We describe a case of a 40-year-old woman who was admitted to the intensive care unit with a rapid onset of dyspnea and orthopnea. She presented progressive weakness, weight loss and secondary amenorrhea during last year, while intermittent fever was present for the last two months. Initial biochemical evaluation showed anemia, hyponatremia and increased C-reactive protein levels. Clinical and echocardiographic evaluation revealed cardiac tamponade, which was treated with pericardiocentesis. Pleural fluid samples were negative for malignancy, tuberculosis or bacterial infection. Hormonal and serologic evaluation led to the diagnosis of autoimmune polyglandular syndrome (APS) type 2 (including primary adrenal insufficiency and autoimmune thyroiditis), possibly coexisting with systemic lupus erythematosus. After symptomatic rheumatologic treatment followed by replacement therapy with hydrocortisone and fludrocortisone, the patient fully recovered. In patients with the combination of polyserositis, cardiac tamponade and persistent hyponatremia, possible coexistence of rheumatologic and autoimmune endocrine disease, mainly adrenal insufficiency, should be considered. Early diagnosis and non-invasive treatment can be life-saving.

Learning points:

  • In patients with the combination of polyserositis, cardiac tamponade and persistent hyponatremia, possible coexistence of rheumatologic and autoimmune endocrine disease, mainly adrenal insufficiency, should be considered.

  • Early diagnosis and non-invasive treatment can be life-saving for these patients.

  • Primary adrenal insufficiency requires lifelong replacement therapy with oral administration of 15–25 mg hydrocortisone in split doses and 50–200 µg fludrocortisone once daily.

Open access

Wei Lin Tay, Wann Jia Loh, Lianne Ai Ling Lee and Chiaw Ling Chng

Summary

We report a patient with Graves’ disease who remained persistently hyperthyroid after a total thyroidectomy and also developed de novo Graves’ ophthalmopathy 5 months after surgery. She was subsequently found to have a mature cystic teratoma containing struma ovarii after undergoing a total hysterectomy and salpingo-oophorectomy for an incidental ovarian lesion.

Learning points:

  • It is important to investigate for other causes of primary hyperthyroidism when thyrotoxicosis persists after total thyroidectomy.

  • TSH receptor antibody may persist after total thyroidectomy and may potentially contribute to the development of de novo Graves’ ophthalmopathy.

Open access

Ji Wei Yang and Jacques How

Summary

Lugol’s solution is usually employed for a limited period for thyroidectomy preparation in patients with Graves’ disease and for the control of severe thyrotoxicosis and thyroid storm. We describe a rare case of Lugol’s solution-induced painless thyroiditis. In November 2014, a 59-year-old woman was prescribed Lugol’s solution four drops per day for the alleviation of menopausal symptoms. She was referred to our clinic in June 2015 for fatigue, hair loss, and a 20-lb weight loss without thyroid pain or discomfort. Physical examination revealed a normal thyroid gland. On 7 May 2015, laboratory tests revealed a suppressed thyroid-stimulating hormone (TSH) 0.01 U/L with elevated free T4 3.31 ng/dL (42.54 pmol/L). Repeat testing on 25 May 2015 showed spontaneous normalization of the free thyroid hormone levels with persistently low TSH 0.10 U/L. Following these results, a family physician prescribed methimazole 10 mg PO TID and very soon after, the TSH concentration rose to >100 U/L along with subnormal free T4 and T3 levels. Methimazole was promptly discontinued, namely within 18 days of its initiation. Over the course of the next few months, the patient spontaneously achieved clinical and biochemical euthyroidism. To our knowledge, this is a unique case of painless thyroiditis induced by Lugol’s solution, which has not been reported before. Lugol’s solution is a short-term medication given for the preparation of thyroidectomy in patients with Graves’ disease and for the control of severe thyrotoxicosis. Iodine excess can cause both hyperthyroidism and hypothyroidism. Rarely, Lugol’s solution can cause acute painless thyroiditis.

Learning points:

  • Lugol’s solution is used for thyroidectomy preparation in patients with Graves’ disease and for the control of severe thyrotoxicosis and thyroid storm.

  • Iodine excess can cause both hypothyroidism and thyrotoxicosis. Thyroid glands with an underlying pathology are particularly susceptible to the adverse effect of iodine.

  • The prolonged off-label use of Lugol’s solution can be harmful. Rarely, Lugol’s solution can cause acute painful thyroiditis.